Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 65, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 31, 2020, 10:50 AM CDT for Barbour County, Alabama. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2020, 10:50 AM CDT (15:50 UTC)
- Expired
- Mar 31, 2020, 11:30 AM CDT
- In force
- 40 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Barbour County, AL
The radar
The Ft Rucker radar (KEOX), 38 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 11:22 AM CDT | TSTM WND DMG | 2 Sse Clayton, AL | A COUPLE TREES BLOWN DOWN NEAR HWY 53. |
| Mar 31, 11:34 AM CDT | TORNADO | 3 Ene Baker Hill, AL | NWS METEOROLOGISTS ASSESSED DAMAGE NEAR EUFAULA AND DETERMINED IT WAS THE RESULT OF AN EF2 TORNADO, WITH ESTIMATED PEAK WINDS NEAR 130 MPH. THE TORNADO FORMED IN A WOODED AREA WEST OF LEE PARKER LANE, JUST NORTH OF HIGHWAY 131 AND TO THE NORTHEAST OF BAKER HIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 8:51 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
440
WUUS54 KBMX 311550
SVRBMX
ALC005-311630-
/O.NEW.KBMX.SV.W.0065.200331T1550Z-200331T1630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1050 AM CDT Tue Mar 31 2020
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Barbour County in southeastern Alabama...
* Until 1130 AM CDT.
* At 1050 AM CDT, severe thunderstorms were located along a line
extending from near Banks to 6 miles southwest of Brundidge, moving
east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Eufaula, Clio, Clayton, Louisville, Tyler Crossroads, Doster,
Gaino, Blue Springs State Park, Osco, Texasville, Richards
Crossroads, White Oak, Boot Hill, Millers Ford, Clayton Municipal
Airport and Baker Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 300 PM CDT for southeastern
Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3165 8572 3169 8572 3174 8570 3177 8567
3186 8568 3189 8566 3198 8507 3197 8506
3196 8509 3194 8508 3190 8511 3189 8513
3178 8514 3176 8513 3177 8515 3174 8521
3170 8522 3171 8541 3162 8542 3162 8575
TIME...MOT...LOC 1550Z 263DEG 44KT 3181 8578 3165 8590
HAIL...<.75IN
WIND...60MPH
$$
32/DavisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 9:37 AM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Mar 31, 9:37 AM CDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 937 AM CDT Tue Mar 31 2020 .UPDATE... MESOSCALE UPDATE. && .SHORT TERM... /Updated at 0923 AM CDT Tue Mar 31 2020/ QLCS currently extends from Randolph County southwestward to Lowndes County to southeast Mississippi. This is associated with a potent low-amplitude shortwave trough and associated speed max moving through. A 1006mb surface low is centered northwest of Montgomery with a warm front extending southeastward to near Eufaula, and a cold front extending southwestward behind the QLCS. A northern line segment moving through our east-central counties is elevated but damaging wind gusts have still been able to reach the surface. Note that there is no tornado threat that far north as it is north of the front, but was included in a tornado watch to avoid having two different watches out. Further south, activity is weaker until you reach a bowing segment/commahead structure approaching southern Lowndes County. This will be the main feature of interest as it moves eastward across our southeast counties. Instability is surging ahead of this feature as the warm front lifts northward, with 6-7F dewpoint increases at Montgomery and Troy in the past hour. This suggests that SBCAPE is likely higher ahead of the line than indicated by SPC mesoanalysis. 45-50kts of 0-3km shear oriented perpendicular to the line and 0-1km SRH of 300-400 m2/s2 will support threats of both damaging winds and embedded tornadoes as the QLCS moves eastward across our southeast counties though midday. Also will need to watch the potential for low confidence semi-discrete supercell ahead of the line as cells are developing west of Dothan. 32/Davis Previous short-term discussion: /Updated at 0339 AM CDT Tue Mar 31 2020/ Through Wednesday night. A strong short-wave trough will progress from the lower MS Valley this morning through the Southeast and then slide off the Atlantic Coast by late evening. Latest guidance suggest that severe weather is still probable across the southern portions of the forecast area. Looking at specific numbers, look for the system to be capable of ~500-1,200 J/kg MLCAPE and 50-60 kts eff. bulk shear. However, the system still remains a touch separated with the best shear and best instability. Through the morning hours, the wind shear near the boundary lifts quickly eastward ahead of more favorable warm sector instability. Despite this notion, many forecast soundings do suggest enough (300 to 400 m2/s2) 0-1 km SRH to foster tornadoes in the event a stronger updraft can establish in proximity to the shear maxima near the front. All things considered, tornadoes, damaging winds, and 1 inch hail all appear likely if ingredients come together at the right time. Highest forecast confidence in severe weather resides in the southeast portions of Central Alabama, this morning into the early afternoon. Nonetheless, the severe forecast remains on track and no major changes were made over previously advertised. Once the system moves out this afternoon, CAA will blast the region and temperatures will fall into the 40s areawide with even a few upper 30s in the far northern counties. Last time we were in the 40s across the region was back on March 8th, so it will feel as quite shock to the body if you get out and about early Wednesday morning. Temperatures will warm up into the 60s pretty much area-wide with a few near 70 degrees in the far south. With generally clear skies, lows will drop into the 40s again Wednesday night into Thursday morning. 16 .LONG TERM... /Updated at 0339 AM CDT Tue Mar 31 2020/ Thursday through Monday. On Thursday, a combination of mid-level ridging across the Southeast and mean 1000-500mb RH's ~35 percent will continue to favor stable conditions with afternoon highs in the 70s and periodic sunshine. Upstream of the ridge, a weak 700mb shortwave will propagate across the area on Friday. Negative omegas over Central AL suggest there may be enough lift to produce a few light showers, but a pocket of dry low-level air may prevent much of it from reaching the ground, so I kept PoPs around 15 percent across our west. Meanwhile, an upper-level jet will rotate through the Northern Rockies and produce an elongated area of surface low pressure across the Midwest with a weak trailing cold front extending southward into eastern Texas. A widespread area of high pressure will develop over the northern Plains and force the front towards the Lower Mississippi Valley while the surface low flattens across Ontario and Manitoba. The surface boundary will provide weak support for isolated showers and partly cloudy skies throughout the weekend. However, the overall coverage will be limited by weak forcing due to a lack of upper-level support and a building ridge across the Deep South. Guidance indicates the aforementioned ridge will once again develop over the Gulf of Mexico. Our temperatures will largely be influenced by the aforementioned ridge and associated height rises. Expect to see highs in the upper 70s to near 80F as we start the new week. Towards the end of this period, a shortwave embedded in the ridge will rotate across the area and may provide better chances for additional rainfall given the return of moist southerly flow. Trended PoPs upward, but kept chances around 50% since there are still some timing difference between models. 86 && .AVIATION... 12Z TAF Discussion. Conditions will continue to deteriorate this morning. Rain has begun to overspread TCL and will be moving in BHM, EET, ANB, ASN over the next few hours. Looks like the more convective activity will be across the south (MGM and TOI) late morning into the afternoon. Look for VFR through the 13 to 14z, then a lowering to generally MVFR with IFR with the heavier bands of rain. Winds will be gusty at times as well through 00 to 03z from the north. 16 && .FIRE WEATHER... Rain will become widespread this morning as a low pressure system moves into the area with some thunderstorms across the south. By midweek, high pressure will produce cooler and drier conditions across Central Alabama with afternoon RH's ranging from 35 to 45 percent and northerly winds around 5 to 10 mph. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 61 38 63 40 70 / 100 10 0 0 0 Anniston 64 41 64 41 72 / 100 20 0 0 0 Birmingham 64 42 66 44 72 / 100 10 0 0 0 Tuscaloosa 67 43 68 44 74 / 70 0 0 0 0 Calera 67 42 66 43 72 / 100 10 0 0 0 Auburn 72 43 66 43 72 / 100 20 0 0 0 Montgomery 76 45 70 45 75 / 100 10 0 0 0 Troy 79 46 70 44 75 / 100 10 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 31, 7:51 AM CDT, 2 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 751 AM CDT Tue Mar 31 2020 ALZ011>015-017>050-011600- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 751 AM CDT Tue Mar 31 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook Through Tonight. Strong to severe thunderstorms are possible today across the southern half of Central Alabama. The main threat area will be generally along and south of a line from Linden to Alexander City. The threats will be damaging winds up to 60 mph, quarter size hail, and a tornado. The threats will have entered the west and will end by 1 pm in the east. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today. Please follow all local, state, and CDC guidelines in regards to travel.
In the hours before
Local storm report, Mar 31, 9:55 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
955 AM CDT TUE MAR 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 AM TSTM WND DMG WOODLAND 33.37N 85.40W
03/31/2020 RANDOLPH AL EMERGENCY MNGR
TREES DOWN IN AND AROUND WOODLAND.
&&
ASLocal storm report, Mar 31, 10:07 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1007 AM CDT TUE MAR 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 AM TSTM WND DMG ROANOKE 33.15N 85.38W
03/31/2020 RANDOLPH AL EMERGENCY MNGR
TREES AND POWER LINES DOWN IN AND AROUND
ROANOKE.
&&
ASLocal storm report, Mar 31, 10:10 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1010 AM CDT TUE MAR 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 AM TSTM WND DMG WOODLAND 33.37N 85.40W
03/31/2020 RANDOLPH AL EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
WOODLAND. TREES DOWN IN AND AROUND WOODLAND.
A BARN WAS ALSO DESTROYED.
&&
ASSpecial weather statement, Mar 31, 10:22 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1022 AM CDT Tue Mar 31 2020
ALZ044-046-049-311545-
Pike AL-Montgomery AL-Bullock AL-
1022 AM CDT Tue Mar 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIKE...SOUTHWESTERN
BULLOCK AND SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 1045 AM CDT...
At 1022 AM CDT, Doppler radar was tracking a strong thunderstorm over
Meadville, moving east at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Meadville, Pine Level, Shopton, Grady, Dublin, Ramer, Beans
Crossroads, China Grove, Currys and High Ridge.
LAT...LON 3197 8620 3211 8627 3224 8595 3198 8578
3196 8619
TIME...MOT...LOC 1522Z 255DEG 33KT 3206 8613
25/OwenLocal storm report, Mar 31, 10:43 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1043 AM CDT TUE MAR 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 AM TORNADO 1 NE TROY MUNI AIRPORT 31.87N 86.00W
03/31/2020 PIKE AL PUBLIC
RADAR CONFIRMED TORNADO COLLOCATED WITH
PICTURE OF TORNADO NEAR TROY AIRPORT.
&&
ASLocal storm report, Mar 31, 10:50 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1050 AM CDT TUE MAR 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 AM TSTM WND GST TROY MUNI AIRPORT 31.86N 86.01W
03/31/2020 M47 MPH PIKE AL ASOS
PEAK GUST 41 KTS.
&&
ASThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 7:36 AM CDT | Special Weather Statement | BMX | Bibb, Jefferson | 24 min |
| Mar 31, 7:47 AM CDT | Special Weather Statement | BMX | Marengo | 43 min |
| Mar 31, 7:59 AM CDT | Special Weather Statement | BMX | Bibb, Jefferson, Shelby | 31 min |
| Mar 31, 8:05 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Jefferson, Shelby | 40 min |
| Mar 31, 8:13 AM CDT | Severe Thunderstorm Warning | BMX | Marengo | 32 min |
| Mar 31, 8:18 AM CDT | Severe Thunderstorm Warning | BMX | Chilton, Coosa, St. Clair, Shelby, Talladega | 42 min |
| Mar 31, 8:38 AM CDT | Severe Thunderstorm Warning | BMX | Clay, Coosa, St. Clair, Shelby, Talladega, Tallapoosa | 52 min |
| Mar 31, 9:06 AM CDT | Severe Thunderstorm Warning | BMX | Chambers, Randolph, Tallapoosa | 54 min |
| Mar 31, 9:22 AM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 38 min |
| Mar 31, 10:03 AM CDT | Severe Thunderstorm Warning | BMX | Bullock, Pike | 57 min |
| Mar 31, 10:22 AM CDT | Special Weather Statement | BMX | Montgomery | 23 min |
| Mar 31, 10:32 AM CDT | Tornado Warning | BMX | Pike | 23 min |
| Mar 31, 10:47 AM CDT | Tornado Warning | BMX | Barbour, Bullock | 43 min |
| Mar 31, 11:27 AM CDT | Severe Thunderstorm Warning | BMX | Barbour | 33 min |
| Mar 31, 11:33 AM CDT | Tornado Warning | BMX | Barbour | 17 min |
| Mar 31, 11:50 AM CDT | Special Weather Statement | BMX | Russell | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.